Thunderstorm Wind, Spotsylvania
- When
- July 16, 5:09 PM EST
- Where
- Spotsylvania County, 0.54 mi E of Marye
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.080, -77.570
Large tree limbs were down near Marye.
An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:45 PM EST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 245 PM EDT THU JUL 16 2009 .SYNOPSIS... A WEAK COLD FRONT OVER WESTERN PENNSYLVANIA WILL STALL ALONG THE MID ATLANTIC COAST OVERNIGHT. LOW PRESSURE WILL DEVELOP ALONG THE FRONT FRIDAY AND MOVE NORTHEAST ACROSS MID ATLANTIC FRIDAY EVENING. WEAK HIGH PRESSURE WILL BUILD IN SATURDAY AND SUNDAY. A TROUGH OF LOW PRESSURE WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE FIRST HALF OF NEXT WEEK. && .NEAR TERM /TONIGHT/... WK CD FNT WL PUSH INTO THE CWA THIS EVENING. HRR RUC NOW SHOWING ISOLD TSTMS FORMING ALONG DC/BALT CORRIDOR AFT 23Z...THESE WL NEED TO BE WATCHED BY THE EVE SHIFT. W/ AN AFTN AVG TEMP/DWPT OF 90/65 THERE WL BE PLENTY OF CAPE AVBL. VWP SHOWS A UNIFORM WIND FIELD OF 280 DEGREES THRU 012 FT...AND NAM/GFS BUFKIT SNDGS CONT THIS THRU THE EVENNIG HRS...WHICH IS NOT A PREFERRED WIND FIELD FOR CNVCTN. ISOLD POPS ARE CURRENTLY IN THE ZNS...AND THATS WHAT THEYLL BE TO START THE EVE FCST PACKAGE. IF HRR RUC IS CORRECT AND CELLS DVLP EVE SHIFT CAN UPDATE. ANOTHER WARM EVE - LOW TEMPS RANGING FM THE M70S ALONG THE BAY/IN CITIES TO L60S IN THE HIGHLANDS. && .SHORT TERM /FRIDAY/... WX OF INTEREST WL MOST LKLY BE LATE FRI AFTN. IT ISNT NRML TO SEE LOW PRES FORMING ALONG STATIONARY BNDRYS IN MID JUL...BUT THIS SUMMER HASNT BEEN NRML...AND THAT IS WHAT LOOKS TO HAPPEN. XTRM SE PART OF THE CWA IS IN A SLT RISK. IF THIS DOES HAPPEN IN LWR SRN MD IT WOULD MOST LKLY BE LATE IN THE DAY. THERE IS SOME SPIN...BUT IT IS CONFINED CLOSER TO THE TRACK OF THE LOW ON THE ERN SHORE. IVE INSERTED 50 POP FOR THE SERN PART OF THE CWA...WHICH WL UPPED TO LKLY IN THE FRI EVE PORTION OF THE FCST. HIGHS 85-90. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... COLD FRONT SHOULD BE PUSHING ACROSS THE CWA FRIDAY EVENING...WITH SCATTERED CONVECTION ON EITHER SIDE OF IT. 12Z MODEL SUITE DEVELOPS A SURFACE LOW ALONG THIS BOUNDARY BY 0Z SATURDAY OVER THE VIRGINIA PIEDMONT...THEN INTENSIFIES THE SYSTEM AS IT PASSES NEWARD ALONG THE I-95 CORRIDOR BETWEEN 00Z AND 06Z. LOW LEVEL SHEAR ASSOCIATED WITH THE LOW WILL BE SUFFICIENT TO SUPPORT A RISK OF SEVERE WEATHER ACROSS AT LEAST THE SE HALF OF THE CWA...WHICH SHOULD BE IN THE HIGHLY UNSTABLE AIRMASS SOUTH AND EAST OF THE SURFACE BOUNDARY AND TRACK OF THE LOW. DEEPENING TROUGH MOVES EAST THROUGH THE GREAT LAKES OVERNIGHT...WHICH SHOULD ALLOW THE LOW PRESSURE TO ACCELERATE INTO THE NE CONUS...AND COLD FRONT TO PUSH FURTHER WEST. THIS WILL LEAVE THE AREA IN A SLIGHTLY DRIER AND MORE STABLE AIRMASS FOR MUCH OF THE WEEKEND. DESPITE PERSISTENT BELOW AVERAGE 850MB TEMPS...ABUNDANT SUNSHINE OVER THE WEEKEND SHOULD STILL SUPPORT M/U80S FOR HIGHS BOTH SAT AND SUN. MONDAY AND TUESDAY SURFACE HIGH WORKS TO THE EAST...INCREASING MOISTURE AND SOUTHERLY FLOW IN ADVANCE OF NEXT UPPER TROUGH WHICH WILL AGAIN DEEPEN AS IT MOVES EAST FROM THE GREAT LAKES. THIS WILL INCREASE CLOUDS/POPS TOWARD THE END OF THE EXTENDED...BOTH OF WHICH WILL REGULATE TEMPERATURES BACK TO BELOW CLIMATOLOGICAL MEANS FOR THE FIRST PART OF NEXT WEEK. && .AVIATION /TONIGHT THROUGH TUESDAY/... VFR CONDS XPCTD OVRNGT AND FRI. ISOLD CNVCTN PSBL THIS EVE DCA/BWI. LOW PRESSURE AND COLD FRONT PASS ACROSS THE MID ATLANTIC FRIDAY NIGHT...BRINGING A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS TO AREA TAF SITES. SATURDAY AND SUNDAY WEAK HIGH PRESSURE MOVES OVERHEAD...REDUCING PRECIPITATION CHANCES TO ISOLATED...WITH VFR CONDITIONS BEING DOMINANT FOR THE WEEKEND. WEST AND NORTHWEST WINDS OF 10 TO 15 KTS BEHIND THE COLD FRONT CAN BE EXPECTED SATURDAY...WITH LIGHTER WINDS FOR SUNDAY. SOUTHERLY WINDS RETURN ON MONDAY...INCREASING MOISTURE AND SHRA/TSRA CHANCES FOR EARLY NEXT WEEK. && .MARINE... COULD BE SOME TSTMS ON THE PTMC/CHES BAY THIS EVE BTWN 7 PM-10 PM. RASH/TSTMS PSBL AGN FRI BY MID AFTN. COLD FRONT APPROACHES THE WATERS FRIDAY EVENING...WITH A LOW PRESSURE DEVELOPING AND PASSING ALONG THIS FRONT FRIDAY NIGHT. WINDS ASSOCIATED WITH THIS INTENSIFYING LOW PRESSURE WILL LIKELY APPROACH SMALL CRAFT ADVISORY THRESHOLDS AS THE LOW NEARS/PASSES OVER THE WATERS...AND A SMALL CRAFT ADVISORY WILL BE POSTED FROM 0Z-12Z SATURDAY. SOUTHERLY WINDS IN ADVANCE OF THE LOW WILL TRANSITION TO WEST AND NORTHWEST BY SATURDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS CAN ALSO BE EXPECTED OVER THE WATER...WITH LOCALLY HIGHER WINDS IN THE STRONGER ACTIVITY. NORTHWEST WINDS OF 10 TO 15 KTS ON SATURDAY MAY AGAIN APPROACH SMALL CRAFT ADVISORY CONDITIONS...PARTICULARLY IN THE AFTERNOON. LIGHTER WINDS CAN BE EXPECTED ON SUNDAY. ONLY ISOLATED CONVECTION IS ANTICIPATED OVER THE WEEKEND...AS WEAK HIGH PRESSURE INFLUENCES THE WATERS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && PRODUCTS...WOODY/SBK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 PM EDT THU JUL 16 2009 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 171015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 304 PM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY EVENING THROUGH SATURDAY MORNING. ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-171015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 304 PM EDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED STRONG TO SEVERE STORMS MAY DEVELOP FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 531 PM EDT THU JUL 16 2009 VAZ056-162215- SPOTSYLVANIA VA- 531 PM EDT THU JUL 16 2009 ...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY... AT 531 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ALSOP...MOVING EAST AT 10 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE MASSAPONAX AND SNELL. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. PELOQUIN
The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were down near Marye.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187286.